Alert archive / North Dakota / River Flood Warnings in 2023

River Flood Warning 22, NWS Grand Forks, ND

April 15, 2023Cass County, Richland County, North Dakota

NWS Grand Forks, ND issued this river flood warning at Apr 15, 2023, 10:43 AM CDT for Cass County, Richland County, North Dakota. It took effect at Apr 20, 2023, 10:25 AM CDT. It was in force for 16 days.

The area

The counties it named.

The facts

Issued
Apr 15, 2023, 10:43 AM CDT (15:43 UTC)
In effect from
Apr 20, 2023, 10:25 AM CDT
Expired
May 6, 2023, 10:43 AM CDT
In force
16 days
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Minor

Counties Cass County, ND, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 105 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sheyenne River near Kindred (KNDN8).

Action stage
14 ft
Minor stage
16 ft
Moderate stage
19 ft
Major stage
20.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05059000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Apr 15, 9:34 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 15, 9:34 AM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
934 AM CDT Sat Apr 15 2023

.UPDATE...
Issued at 934 AM CDT Sat Apr 15 2023

Impact concerns for today will be minimal. Radar imagery
indicating an area of showers across central/northern Minnesota,
just east of our forecast area. These showers are associated with
a weak upper wave (seen best in model 850mb height fields)
inducing mid-level Fgen. West of this stronger forcing, a few weak
radar returns with patchy drizzle being reported, but with road
temperatures above freezing no impacts. Main message for today
continues to be a cold and blustery.

UPDATE Issued at 635 AM CDT Sat Apr 15 2023

Forecast is currently playing out nicely, with no changes made in
this update. Some light rain showers moving north out of central
MN will brush the eastern CWA this morning. Temperatures/wet bulb
temperatures are expected to remain just above freezing in the mid
30s, negating any potential for freezing liquid.

&&

.SHORT TERM...(Today through Sunday)
Issued at 333 AM CDT Sat Apr 15 2023

Upper troughing aloft still influences our region this today
through Sunday. Water vapor imagery early this morning indicates
an obvious PV anomaly working its way out of the Four Corners
region into the Central Plains, with some convection upstream
within the Central Plains and Upper Midwest. As this PV anomaly
noses east-northeast, this is expected to consolidate and deepen
surface low pressure along a stationary boundary into the Midwest
and Great Lakes region by Sunday. This will continue northerly
flow at the surface feeding cooler air into our area.

As mid level circulation becomes better developed within the
Upper Miss Valley tonight into Sunday morning, moisture and
precipitation wrapping around the circulation may reach far enough
westward to bring precip to portions of our CWA within WC and NC
MN, likely in the form of snow. Confidence isn't very high in
whether this happens, but the chance is still enough to include
within the forecast. Light accumulations remain possible, with the
chance for 2 or more inches of snow around 30%, but the chance for
4 or more inches less than 10%. While a light coating of snow
remains possible from eastern Otter Tail County toward Lake of the
Woods by Sunday morning, it will likely mainly confined to grassy
surfaces.

Otherwise, fog within WC and NW MN early this morning is likely a
result of low stratus running into higher elevations of lakes
country Minnesota. Clouds and cool temperatures ranging within the
20s and 40s are expected to linger today and Sunday, with a bit
more sunshine Sunday. The expanding and strengthening wind field
of the surface low will also increase north winds over the area,
especially within the Red River Valley on Sunday where gusts could
exceed 30 mph.

.LONG TERM...(Sunday night through Friday)
Issued at 333 AM CDT Sat Apr 15 2023

Brief ridging will provide a quiet start to the work week. However,
things turn heading into mid-week, with M climate percentiles
showing a signal for a more wet pattern.

75% of clusters have a trough of varying degrees of strength
impacting the northern plains Wednesday into Thursday. With this
system, there will be precipitation in our forecast, as well as
breezy winds on Wednesday. 24 hour QPF Wednesday in Thursday morning
looks to be in the 0.25 to 0.4 inch range, with less than a 30%
chance of exceeding half an inch of QPF in 24 hours right now.
There is some signal, particularly from the ECMWF and Canadian
members of the ensemble, of some robust precipitation chances
Thursday into Friday morning, with some portions of west central MN
getting over half an inch. However, the GEFS has been trending a
bit more dry with probabilities of over half an inch only around
25 percent. Precipitation looks likely, but still quite a bit of
uncertainty for amounts. There is also some uncertainty as to
precipitation type. There are suggestions in guidance for a period
of rain through Wednesday (with higher chances of remaining a wintry
mix in the Devils Lake Basin where temperatures are cooler), then
transitioning as the cold front moves through early Thursday morning
to snow and wintry mix for the remainder of the event. This is
highly uncertain, and snow amounts currently are below an inch in
accumulation. As we move closer to the event, things likely will
change and we can get some clarity on the situation.

Temperatures will moderate in the 30s, 40s and even lower 50s for
highs through mid-week. with lows in the teens to 30s. Some cool
down again expected after the trough moves through for the end of
the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 635 AM CDT Sat Apr 15 2023

Lowered ceilings ranging from LIFR and IFR within Minnesota to
MVFR in North Dakota will continue today, tonight, and into Sunday
morning as low level moisture continues to feed into a cool air
mass over area. Winds remain out of the north-northwest
throughout the TAF period, ranging between 15-20 kt gusting to
near 30 kt within the Red River Valley at sites like KGFK and
KFAR.

&&

.HYDROLOGY...
Issued at 333 AM CDT Sat Apr 15 2023

Snowmelt continues across the Red River basin, with meltwater slower
to reach the river system in spots. Overall, river responses will
become more widespread in the coming days, even with temperatures
trending toward normal to below normal through early next week as
snowpack temperatures are nearing freezing across much of the basin.
The rate of rise and ultimate crest remains uncertain due to
forecast temperatures, ongoing snowmelt runoff, and additional
precipitation chances expected toward the middle of next week.

Overland flooding has begun across much of the area, with reports
coming in across the southeastern ND portion of the valley in
addition to previous reports in MN. Therefore additional areal flood
warnings issued today to account for an increase in overland
flooding across the southern end of the basin, with reports in today
across the far northern end of the valley as well. Satellite imagery
continues to indicate a driver to overland flooding appears to be
the waters inability to move into the rivers, tributaries, and
ditches due to lingering snowpack and ice downstream/relief of
overland water especially in southern portions of the basin.

River forecasts were updated today with additional updates to the
South Branch Buffalo River at Sabin MN and Wild Rice River at Twin
Valley MN due to observed river levels exceeding previous forecast
traces, and likely expected to crest above previous crest height
forecasts. The ice jams noted on high resolution satellite imagery
previously from Sentinel-2 on April 12 revealed ice jamming at
upstream locations along both rivers and tributaries, as well as
ice/snow damming just ahead of overland water nearing these
rivers/tributaries.

Anticipate river/channel ice and overland water issues to complicate
river forecasts mainly within the tributaries at least through the
next few days, and probably into next week. This lowers confidence
in current and future river forecasts some.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...TG
SHORT TERM...CJ
LONG TERM...AK/JR
AVIATION...CJ
HYDROLOGY...MJB/JR
Hazardous weather outlook, Apr 15, 6:55 AM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
655 AM CDT Sat Apr 15 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
655 AM CDT Sat Apr 15 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

Spring snow melt river flooding continues along the Red River and
its tributaries, along with areas of overland flooding. Refer to
the latest flood warnings and statements for detailed information
on specific locations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Spring snow melt river flooding will continue along the Red River
and its tributaries, along with areas of overland flooding. Refer
to the latest flood warnings and statements for detailed
information on specific locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 9:46 PM CDTRiver Flood WarningFGFMarshall63 hr
Apr 14, 9:46 PM CDTRiver Flood WarningFGFMarshall7 days
Apr 15, 10:43 AM CDTRiver Flood WarningFGFPolk24 days
Apr 15, 10:43 AM CDTRiver Flood WarningFGFNorman21 days
Apr 15, 10:43 AM CDTRiver Flood WarningFGFMarshall, Polk29 days
Apr 15, 10:43 AM CDTRiver Flood WarningFGFPembina43 hr
Apr 15, 10:43 AM CDTRiver Flood WarningFGFCass12 days
Apr 15, 10:43 AM CDTRiver Flood WarningFGFCass, Ransom21 days

Nearby

River Flood Warnings in North Dakota, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.